Nebraska, 2025Damaging Wind in Nebraska, August 18, 2025
August 18, 2025 · NWS CYS · 1 event in 1 county or zone
Severe Thunderstorm Watch issued for Cheyenne County, with an isolated gust occurring in Box Butte County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Thunderstorm Watch issued for Cheyenne County, with an isolated gust occurring in Box Butte County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 18, 4:34 PM MST, 0 minutes earlier. Its key messages:
- Scattered thunderstorms with isolated large hail or strong winds possible will taper off through the evening.
- Hot temperatures with more limited thunderstorm chances are expected Tuesday through Thursday.
- A cold front late in the week will decrease temperatures and increase thunderstorm chances heading into the weekend.
Area forecast discussion, Aug 18, 4:34 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 PM MDT Mon Aug 18 2025
.KEY MESSAGES...
- Scattered thunderstorms with isolated large hail or strong
winds possible will taper off through the evening.
- Hot temperatures with more limited thunderstorm chances are
expected Tuesday through Thursday.
- A cold front late in the week will decrease temperatures and
increase thunderstorm chances heading into the weekend.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 144 PM MDT Mon Aug 18 2025
Showers and thunderstorms are developing and building across
southeastern Wyoming as models aloft indicate some energy clipping
eastern portions of the CWA. The threat of storms will expand into
portions of the Nebraska panhandle this afternoon into the early
evening hours. The best instability and the greatest threat of
severe weather will remain across the southern counties of the
Nebraska panhandle. This convective weather will be driven by modest
instability, but may be limited by poor low level moisture. Forecast
soundings indicate that these storms will be capable of producing
strong gusty winds along with the possibility of pea to nickel sized
hail, primarily along the southern counties of the Nebraska
panhandle as indicated by hi-res models.
Ridging aloft will strengthen over the next few days as high
pressure over the Four-Corners region dominates weather conditions
across the CWA. Rain and thunderstorm chances decrease as
temperatures increase a few degrees each day through at least mid-
week. With the building ridge, temperatures rise but it comes with a
decrease in moisture, this may bring an enhanced risk of fire
weather concerns for portions of our CWA as well. One thing that may
mitigate the fire weather concern is a weak gradient, resulting in
weaker winds across the region. We will continue to monitor this
evolving pattern over the several days for any areas that may need
watches or warnings.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 144 PM MDT Mon Aug 18 2025
The latest heat wave will peak Wednesday and Thursday across the
area as the powerful ridge amplifies over the Four Corners region.
700-mb temperatures will crest around +16 to +18C between Wednesday
afternoon and Thursday afternoon per the NAEFS average, which is
near the 99th percentile of climatology. Record highs are most
likely at Laramie and Rawlins, where boundary layer moisture is
expected to be considerably lower with deep inverted-v soundings in
place. East of the Laramie Range, low-level moisture is expected to
be somewhat high, at least relative to typical heat waves of this
magnitude. This will be thanks to southeast to south winds on
Wednesday, turning northeast on Thursday, but maintaining moisture
over the High Plains. With shallower mixed layers, daily record
highs are less likely compared to areas further west, but we can
still expect widespread 90s with a shot at 100F. For Wednesday, the
middle to upper atmosphere will remain quite dry which should
suppress afternoon convective activity, but the boundary layer
moisture may be enough to get isolated low-topped showers and
thunderstorms going, particularly near and adjacent to the higher
terrain. By Thursday, a shortwave trough riding over the top of the
ridge will pull better moisture out of the monsoon with it, and
increase mid to upper level humidity. This should mix down and
increase dewpoints west of the Laramie range, while those to the
east will see dewpoints similar or slightly lower than Wednesday.
Expect to see shower and thunderstorm covering increase for Thursday.
A cold front is expected to pass through the High Plains on
Thursday, bringing a notable pattern chance for Friday into the
weekend. The overall synoptic weather pattern will be characterized
by a powerful Four Corners ridge retreating slightly south and
westward, and frequent shortwave troughs diving over our area on the
northwest flank of the ridge. A persistent surface high pressure
over the northern Plains will keep a cooler and wetter airmass in
the lower atmosphere pushed up against the mountains, while good to
excellent monsoon moisture will continue to pump around the upper
level high and into our area. The NAEFS average shows precipitable
water around the 90th percentile of climatology beginning late
Thursday and continuing through the rest of the forecast period.
Expect scattered to numerous showers and thunderstorms beginning
Friday afternoon and continuing through at least Monday. It's too
early to get into the details of the severe potential and storm
mode, but the overall pattern suggests at least a marginal severe
potential each afternoon through this period.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 531 PM MDT Mon Aug 18 2025
Thunderstorms near KAIA and KSNY may bring a brief VIS drop and
locally gusty winds over the next few hours before departing. A
rogue storm cannot be ruled out near KCYS too, but confidence
is lower here. Winds may be variable and occasionally gusty near
this activity.
Winds will be a little messy overnight, but should be generally
south to southeast, then southwest to west towards Tuesday
morning, before coming back around to southeast Tuesday
afternoon. A few isolated thunderstorms will be possible Tuesday
PM. KLAR and KCYS will have the highest chance of a storm
nearby.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...RZ
LONG TERM...MN
AVIATION...MN
Hazardous weather outlook, Aug 18, 12:52 PM MST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
152 PM MDT Mon Aug 18 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-192000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
152 PM MDT Mon Aug 18 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
- A slight risk (2 of 5) of severe weather is expected this
afternoon and evening, with the most likely area for stronger
storms the easternmost counties of the Nebraska Panhandle.
- Damaging wind gusts and large hail will be the most likely
hazards with storms.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
- Hot temperatures with more limited thunderstorm chances are
expected Tuesday through Thursday.
- A cold front late in the week will decrease temperatures and
increase thunderstorm chances heading into the weekend.
.Spotter information statement...
Spotter reports are encouraged today for severe weather.
In the hours before
Special weather statement, Aug 18, 1:37 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
237 PM MDT Mon Aug 18 2025
NEZ054-WYZ117>119-182115-
Kimball NE-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
237 PM MDT Mon Aug 18 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES THROUGH 315 PM MDT...
At 236 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hillsdale, or 20 miles northeast of Cheyenne,
moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cheyenne, Pine Bluffs, Burns, Albin, Egbert, Laramie County
Fairgrounds at Archer, Hillsdale, Pine Bluffs Municipal Airport, Gun
Barrel, Panorama Point, Carpenter, and Ranchettes.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 368 and 402.
Interstate 80 in Nebraska between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 10469 4145 10471 4144 10416 4137 10401
4101 10390
TIME...MOT...LOC 2036Z 252DEG 32KT 4130 10445
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TrudelSpecial weather statement, Aug 18, 2:16 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
316 PM MDT Mon Aug 18 2025
NEZ020-054-WYZ119-182200-
Kimball NE-Banner NE-East Laramie County WY-
316 PM MDT Mon Aug 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES THROUGH 400 PM
MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Albin, or 23 miles west of Kimball, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pine Bluffs, Bushnell, Oliver Reservoir, and Oliver Reservoir
Campground.
This includes Interstate 80 in Nebraska between mile markers 2 and
19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4119 10418 4139 10421 4148 10370 4117 10369
TIME...MOT...LOC 2115Z 260DEG 21KT 4130 10410
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelSpecial weather statement, Aug 18, 4:10 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
510 PM MDT Mon Aug 18 2025
NEZ003-021-190000-
Box Butte NE-Morrill NE-
510 PM MDT Mon Aug 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES THROUGH 600 PM MDT...
At 509 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alliance, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alliance and Alliance Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4201 10299 4219 10294 4218 10274 4210 10274
4209 10271 4207 10270 4201 10270 4200 10267
4193 10268
TIME...MOT...LOC 2309Z 281DEG 15KT 4209 10287
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TrudelThunderstorm Wind, Box Butte
- When
- August 18, 4:34 PM MST
- Where
- Box Butte County, 0.69 mi S of (Aia)alliance Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.050, -102.800
Isolated thunderstorm gust at the Alliance Airport to 63 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 18 to 19, 2025$8.8 million · 56 kt wind · 24 events
- Flash Flood and Flood in Indiana, August 18 to 19, 2025$4.0 million · 2 events
- Damaging Winds in Oklahoma, August 18, 2025$75,000 · 70 kt wind · 4 events
- Damaging Winds in Kansas, August 18, 2025$46,000 · 87 kt wind · 5 events
- Flash Flood and Flood in Wisconsin, August 18, 2025$52,000 · 2 events
- Flash Flood and Lightning Strike in Florida, August 18, 20251 injured · $35,000 · 2 events
- Damaging Wind in Texas, August 18, 2025$25,000 · 87 kt wind · 1 event
- Flash Flooding in Iowa, August 18, 2025$20,000 · 4 events
- Damaging Winds in Mississippi, August 18 to 20, 202565 kt wind · 15 events
- Damaging Winds in Illinois, August 18, 202561 kt wind · 11 events
- Damaging Winds in Missouri, August 18, 2025$13,000 · 52 kt wind · 4 events
- Flash Flooding and Heavy Rain in Virginia, August 18 to 20, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281344.